[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 20, 1995

Chaparral and Liver Toxicity-Reply

Author Affiliations

University of Chicago Chicago, Ill
West Suburban Hospital Oak Park, Ill

JAMA. 1995;274(11):871-872. doi:10.1001/jama.1995.03530110033023

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

In Reply.  —We appreciate the comments generated by our report of a patient with chaparral-induced hepatotoxicity who required treatment with liver and kidney transplantation. All of the respondents called for increased precision in the use of terms referring to medications prepared from plants. We agree. Dr Stashower and Mr Torres correctly point out that plants generally referred to as chaparral are not true herbs. It would have been more correct if we had referred to the tablets our patient ingested as coming from botanical or plant sources. Although physicians often refer to medications and other treatments derived from plants as herbal preparations, more careful attention to plant taxonomy is appropriate because of the growing use of alternative remedies.We used the term chaparral to refer to the medication our patient ingested, and we suspect that most preparations are composed mainly of L tridentata species. As Dr Ippen notes, NDGA, one

First Page Preview View Large
First page PDF preview
First page PDF preview
×